Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2003, 6:26 PM CDT for Franklin County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 6:26 PM CDT (23:26 UTC)
- Expired
- Apr 19, 2003, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 192326
SVRTOP
KSC059-200000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT SAT APR 19 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND EASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 700 PM CDT
* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF PRINCETON...OR ABOUT 10 MILES
SOUTHWEST OF OTTAWA...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED...
OTTAWA
RANTOUL
WELLSVILLE
QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM IN WILLIAMSBURG.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3857 9538 3839 9538 3855 9507 3871 9506
3873 9522
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:23 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 19, 3:23 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 323 PM CDT SAT APR 19 2003 MAIN FORECAST CONCERN IS WITH CONVECTION TONIGHT AND PRECIP CHANCES MID WEEK. CONVECTION HAS STARTED TO FIRE AGAIN ACROSS SOUTH CENTRAL KS. THIS IS IN LARGE PART DUE TO SHORTWAVE ENERGY ROTATING THROUGH THE BASE OF THE CLOSED LOW. A COLD FRONT ALSO STRETCHES FROM NORTH CENTRAL KS THROUGH SOUTHWEST KS. THIS SHOULD BE THE MAIN SURFACE FOCUS FOR CONVECTION TONIGHT. WITH THE FRONT EXPECTED TO SLOWLY MOVE EAST AND SOUTH THIS EVENING...HAVE CATEGORICAL POPS ACROSS THE EASTERN HALF OF THE CWA WITH CHANCE POPS BEHIND THE FRONT. THE UPPER WAVE MOVES OFF TO THE NORTH EAST QUICKLY TONIGHT. MODELS HAVE BEEN TRENDING FASTER WITH IT. WITH CONFLUENT FLOW OVERHEAD HAVE REMOVED PRECIP FOR TOMORROW MORNING. HOWEVER...EXPECT MOST OF THE DAY TO REMAIN CLOUDY WITH A COOL NORTHWEST WIND. THERE ARE NO REAL BIG SWINGS IN THE MODELS FROM THIS MORNING AND THE REMAINDER OF THE FORECAST REFLECTS THIS. CONTINUED DRY FOR MONDAY AND TUESDAY. THE UPPER LOW SPINS AROUND THE GREAT LAKES AREA WHICH MAY HELP TO KEEP SOME CLOUDS OVER NORTHEAST SECTION, BUT PRECIP SHOULD STAY NORTH AND EAST OF THE CWA. NEXT UPPER LOW STILL ON SCHEDULE FOR LATE TUESDAY AND WEDNESDAY. STILL SUSPICIOUS OF QPF GENERATED BY GFS ON TUESDAY WITH LITTLE SYNOPTIC FEATURES SUPPORTING IT. THERE IS SOME UNCERTAINTY IN THE TRACK OF THIS LOW AS IT MOVES ACROSS THE PLAINS. HAVE FOLLOWED THE PMDEPD WITH A MORE SOUTHERLY TRACK. THIS WAS HOW THE PREVIOUS FORECASTS WHERE HANDLING IT. THE ONE CONCERN IS THAT THE LOW IS A LITTLE SLOWER DUE TO BEING CUTOFF FROM THE MAIN FLOW. HAVE HELD ONTO POPS UP TO 12Z FRI BUT KEPT THE DAY TIME HOURS DRY. SATURDAY LOOKS TO BE DRY WITH SHORTWAVE RIDGING OCCURRING AS ANOTHER SYSTEM DROPS DOWN THE WEST COAST. TEMPS THROUGHOUT THE FORECAST LOOK TO REMAIN AROUND CLIMO OR SLIGHTLY BELOW. THE CURRENT BLOCKING PATTERN IS ALLOWING FORM MODIFIED AIR TO MOVE SOUTH PERIODICALLY. THIS COMBINED WITH CLOUDS AND CHANCES FOR RAIN WILL KEEP TEMPS FROM GETTING TO WARM. .TOP...NONE. WOLTERS
Hazardous weather outlook, Apr 19, 4:08 PM CDT, 2 hours 18 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT SAT APR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO PARTS OF CENTRAL AND NORTHEAST KANSAS BY 6 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT... ESPECIALLY ACROSS EAST CENTRAL KANSAS. THE AREA WITH THE HIGHER CHANCES FOR HAIL AND DAMAGING WINDS IS SOUTHEAST OF A LINE FROM ABILENE...THROUGH MANHATTAN TO SENECA. THE GREATEST THREAT FOR AN ISOLATED TORNADO WILL BE SOUTH OF A LINE FROM COUNCIL GROVE...THROUGH TOPEKA TO LAWRENCE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS EVENING...ESPECIALLY IN EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
In the hours before
Local storm report, Apr 19, 6:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT SAT APR 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 2 SW WAVERLY KS .75 INCH HAIL
04/19/03 COFFEYLocal storm report, Apr 19, 6:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT SAT APR 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM WILLIAMSBURG KS 1 INCH HAIL
04/19/03 FRANKLINThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| Apr 18, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 31 min |
| Apr 18, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 29 min |
| Apr 18, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 38 min |
| Apr 18, 11:46 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Apr 19, 12:04 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 26 min |
| Apr 19, 12:32 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 28 min |
| Apr 19, 6:08 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 52 min |
| Apr 19, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 52 min |
| Apr 19, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 28 min |
| Apr 19, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 64 min |
| Apr 19, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.